It is common for you sex drive to fluctuate throughout the years, but if you have consistently low libido and are concerned about it, here are the symptoms, potential causes, and potential treatments to help you have a happier sex life.
Symptoms: Symptoms of low sex drive include being uninterested in engaging in sexual activity, not having sexual thoughts, or being concerned about your low libido.
Causes: For women, some common causes are being unable to orgasm, having diseases such as high blood pressure, taking antidepressants, having chronic fatigue, or having unhealthy lifestyle habits such as smoking or drinking too much alcohol. Similarly, medical conditions such as high blood pressure, stress, depression, chronic illnesses, or aging can reduce sex drive and result in erectile dysfunction in men. Relationship problems and low self-esteem can also cause low libido in both men and women.
Another major cause of low libido is hormonal imbalance. During perimenopause, as estrogen levels significantly decline, menopause symptoms such as vaginal dryness and hot flashes can make sex less pleasurable and more painful, resulting in lower sex drives. Pregnancy and postpartum can also bring along bodily changes that increase fatigue and make you less interested in sex. Especially during postpartum as the previously high female sex hormones quickly decrease, it can lead to depression and lower estrogen levels can cause low libido. For men, low testosterone decreases sex drive and can cause erectile dysfunction.
We have done many posts on treating hormonal balance in the past. Check out our instagram or website to learn more!
Treatment: Making lifestyle changes such as following a healthy diet, exercising daily, and reducing stress can all help boost your libido. Eating aphrodisiacs such as avocados and bananas are example of a simple way to increase your sex drive.
If you are having relationship problems, discussing your concerns with your partner or a therapist can help you treat your symptoms as well. If the cause stems from hormonal imbalance, consider talking to your physician about medication or hormone therapy.